Seizures may occur (a) as a manifestation of acute porphyria, where they may be secondary to the hyponatraemia which develops in up 35% of acute attacks or (b) due to a cause unrelated to porphyria. Treatment firstly involves terminating the seizure and then assessing the likely cause and planning the most appropriate therapy. In the case of hyponatraemia this involves slow correction of the electrolyte imbalance by fluid restriction and isotonic or hypertonic saline where necessary.
A major problem in the management of seizures is that many of the commonly used anticonvulsants can precipitate or worsen acute attacks. Therefore where a primary seizure disorder is suspected this should be fully investigated by an epilepsy expert to ensure that treatment is absolutely necessary.
I. Acute seizure or status epilepticus during an acute attack
Termination of an acute convulsion should be with an intravenous benzodiazepine such as lorazepam, diazepam or clonazepam. The choice of diazepam may be controversial but it is almost certainly safe as a single intravenous dose.
Under no circumstances should phenytoin or phenobarbitone be used.
Where benzodiazepine treatment fails, paraldehyde or magnesium sulphate should be considered.
Where general anaesthesia is required propofol is the drug of choice.
a) New diagnosis of epilepsy in patient known to have an acute porphyria
Wherever possible an anticonvulsant should be chosen from the list of safe alternatives below. When control of epilepsy is particularly difficult or no safe alternative is effective, discussion with a recognised porphyria expert may help in the selection of an appropriate drug regime that minimises risk to the patient (see porphyria specialist centres). Close biochemical monitoring by regular measurent of urine porphobilinogen is advisable under these circumstances (click to monitoring).
b) New diagnosis of acute porphyria in an epilepsy patient on anticonvulsants
Where the patient is on an anticonvulsant that carries a particularly high risk (e.g. carbamazepine, phenytoin, phenobarbitone, primidone, ethosuximide) changing to a safer alternative is advisable. However change of therapy may occasionally provoke either acute porphyria or epilepsy and patient should always be informed of the risk and carefully monitored (click to monitoring).
In some cases the risk of changing anticonvulsant therapy, eg in a patient whose seizures are difficult to control, may outweigh that of inducing an acute attack. In these circumstances, the patient should be informed of the risk and advised to seek medical help should symptoms of acute porphyria develop.
ANTI-EPILEPTIC DRUGS AVAILABLE
(P; denotes porphyrogenic in cell culture/animal model, C; denotes drug known to cause acute attacks in patients)
1. Hahn M, Gildemeister OS, Krauss GL, Pepe JA, Lambrecht RW, Donohue S, Bonkovsky HL.
Effects of new anticonvulsant medications on porphyrin synthesis in cultured liver cells: potential implications for patients with acute porphyria. Neurology 1997;49:97-106.
2. Zadra M, Grandi R, Erli LC, Mirabile D, Brambilla A.
Treatment of seizures in acute intermittent porphyria: safety and efficacy of gabapentin. Seizure 1998;7:415-6.
3. Krijt J, Krijtova H, Sanitrak J.
Effect of tiagabine and topiramate on porphyrin metabolism in an in vivo model of porphyria. Pharmacol Toxicol 2001;89:15-22.
4. McGuire GM, Macphee GJ, Thompson GG, Moore MR, Brodie MJ.
Effects of sodium valproate on haem biosynthesis in man: implications for seizure management in the porphyric patient. Eur J Clin Invest 1988;18:29-32.
5. McGuire GM, Macphee GJ, Thompson GG, Park BK, Moore MR, Brodie MJ.
The effects of chronic carbamazepine treatment of haem biosynthesis in man and rat. Eur J Clin Pharmacol 1988;35:241-7.
6. Reynolds NC Jr, Miska RM.
Safety of anticonvulsants in hepatic porphyrias. Neurology 1981;31:480-4.
7. Larson AW, Wasserstrom WR, Felsher BF, Chih JC.
Posttraumatic epilepsy and acute intermittent porphyria: effects of phenytoin, carbamazepine, and clonazepam. Neurology 1978;28:824-8.
8. Lambrecht RW, Gildemeister OS, Pepe JA, Tortorelli KD, Williams A, Bonkovsky HL.
Effects of antidepressants and benzodiazepine-type anxiolytic agents on hepatic porphyrin accumulation in primary cultures of chick embryo liver cells.
J.Pharmacol Exp Ther 1999;291:1150-5.